MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC GEAR COVER FOR SCREWDRIVER 90°; DRILL, BONE, POWERED

WRIGHTS LANE SYNTHES USA PRODUCTS LLC GEAR COVER FOR SCREWDRIVER 90°; DRILL, BONE, POWERED
Model Number 03.505.007
Medical Device Problem Codes Material Twisted/Bent (2981); Naturally Worn (2988)
Health Effect - Clinical Code Not Applicable (3189)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history record: device history lot: lot 8173333 was used for the finished shaft part 03.505.003.Therefore the mre was performed for the finished device: part: 03.505.003.Lot: 8173333.Manufacturing site: (b)(4).Supplier: (b)(4).Release to warehouse date: 27.Oct.2017.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Investigation summary background: it was reported that on an unknown date, during an open reduction internal fixation to the right ribs, the gear for screwdriver popped out of the backside of the shaft head when pressure was applied to the screwdriver blade.90¿ was being used to screw in a 12 mm screw during the procedure.When analyzed the gear itself seemed to be torn up from inner shaft engaging the threads.The gear was then reinserted and the cap was tightened onto the shaft again.Once repaired, pressure was again applied and the gear popped out of the backside again.The procedure was successfully completed with 15 minutes of surgical delay.Patient outcome is unknown.Concomitant device reported: unknown 12 mm screw (part#: unknown, lot#: unknown, quantity# 1), unknown screwdriver blade (part#: unknown, lot#: unknown, quantity# 1), unknown shaft (part#: unknown, lot#: unknown, quantity# 1).This complaint involves two (2) devices.Investigation flow: damage & device interaction/functional.Visual inspection: the gear cover for screwdriver 90° (p/n 03.505.007 lot 8173333) was received showing stripped threads.Functional inspection: functional testing could not be completed as only the gear (03.505.008) and gear cover (03.505.007) were returned.Per 90° screwdriver surgical technique (dsus/cmf/0117/0669 4/17), the gear is intended to be assembled onto the head of the shaft (03.505.003) and the gear cover is tightened onto the shaft with the gear using a turning handle (03.505.005).Not all mating devices for the 90° screwdriver were returned.The reported complaint condition could not be replicated as not all mating devices for the 90° screwdriver were returned.However, the gear cover for screwdriver 90° (p/n 03.505.007 lot 8173333) was stripped, which impacts the mating/assembly ability of the device.The device failure/defect of stripped threads was identified during the investigation and is related to the reported complaint condition.Dimensional inspection: dimensional inspection of the threads could not be conducted due to post manufacturing deformation of the threads.Document/specification review: the returned gear cover (p/n 03.505.007) was etched with lot 8173333, which corresponds to the shaft (p/n 03.505.003) of the assembled 90° screwdriver.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Conclusion: the complaint condition is confirmed for the gear cover for screwdriver 90° (p/n 03.505.007 lot 8173333) as the threads were stripped, which impacts the mating/assembly ability of the device.While no definitive root cause could be determined for the stripped condition, it likely due to normal wear from consistent use and/or rough handling.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, during an open reduction internal fixation to the right ribs, the gear for screwdriver popped out of the backside of the shaft head when pressure was applied to the screwdriver blade.90¿ was being used to screw in a 12 mm screw during the procedure.When analyzed the gear itself seemed to be torn up from inner shaft engaging the threads.The gear was then reinserted and the cap was tightened onto the shaft again.Once repaired, pressure was again applied and the gear popped out of the backside again.The procedure was successfully completed with 15 minutes of surgical delay.Patient outcome is unknown.Concomitant device reported: unknown 12 mm screw (part#: unknown, lot#: unknown, quantity# 1), unknown screwdriver blade (part#: unknown, lot#: unknown, quantity# 1), unknown shaft (part#: unknown, lot#: unknown, quantity# 1).This complaint involves two (2) devices.This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
GEAR COVER FOR SCREWDRIVER 90°
Common Device Name
DRILL, BONE, POWERED
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8889753
Report Number2939274-2019-59808
Device Sequence Number3295058
Product Code DZI
UDI-Device Identifier10887587013336
UDI-Public(01)10887587013336
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.505.007
Device Catalogue Number03.505.007
Device Lot Number8173333
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer08/15/2019
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date09/13/2019
Patient Sequence Number1
Patient Age31 YR